Alert archive / Tennessee / Flash Flood Warnings in 2012

Flash Flood Warning 8, NWS Nashville, TN

July 2, 2012Cumberland County, White County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 2, 2012, 7:27 PM CDT for Cumberland County, White County, Tennessee. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2012, 7:27 PM CDT (00:27 UTC)
Expired
Jul 2, 2012, 9:02 PM CDT
In force
95 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 123 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WGUS54 KOHX 030027
FFWOHX
TNC035-185-030330-
/O.NEW.KOHX.FF.W.0008.120703T0027Z-120703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
727 PM CDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WHITE COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1030 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS   
  THE WARNED AREA. LOCALIZED AREAS MAY SEE RAINFALL TOTALS 
  ANYWHERE FROM 2 TO 4 INCHES OVER A SHORT PERIOD OF TIME.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NASHVILLE.

&&

LAT...LON 3576 8525 3578 8526 3579 8527 3582 8527
      3580 8536 3591 8536 3588 8518 3576 8517

$$

11
1 follow-up statement
682 
WGUS74 KOHX 030202
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
902 PM CDT MON JUL 2 2012

TNC035-185-030217-
/O.CAN.KOHX.FF.W.0008.000000T0000Z-120703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE TN-CUMBERLAND TN-
902 PM CDT MON JUL 2 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
CUMBERLAND AND SOUTHEASTERN WHITE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3576 8525 3578 8526 3579 8527 3582 8527
      3580 8536 3591 8536 3588 8518 3576 8517

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:45 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 2, 6:45 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT MON JUL 2 2012

.UPDATE...
MID LEVEL TEMPS HAVE COOLED A FEW DEGREES COMPARED TO YESTERDAY.
THUS...MORE ACTIVITY OVER THE MID STATE THIS AFTERNOON. LOW LEVEL
BOUNDARIES APPEAR TO BE THE MAJOR LIFTING FOCUS. SO WE WILL LIKELY
SEE A DECREASE IN COVERAGE THROUGH THE EVENING. UPPER DYNAMICS DO
NOT EMERGE OVERNIGHT SO I WILL REMOVE POPS ACROSS THE WEST FOR THE
AFTER MIDNIGHT HOURS. WILL KEEP THE SLIGHT CHANCE GOING AFT
MIDNIGHT ACROSS THE PLATEAU.

OTW...ONLY CHANGE WILL BE TO SLIGHTLY LOWER THE OVERNIGHT LOWS.
WOULD CONSIDER ADDING FOG FOR AREAS THAT RECEIVED RAINFALL.
BUT...DEW POINTS ARE DOWN IN THE 60S AND TOVER VALUES ARE JUST TOO
HIGH. WILL THEREFORE HOLD OFF ON ANY FOG FOR NOW.

UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT MON JUL 2 2012/

DISCUSSION...

RADAR IMAGERY THIS AFTERNOON IS SHOWING THIS WEIRD
GREEN...YELLOW...AND RED STUFF CALLED "PRECIPITATION"...WHICH HAS
BEEN A RATHER FOREIGN SUBSTANCE TO US HERE IN THE MID STATE OVER
THE PAST MONTH. SEVERAL AREAS WEST OF THE I-65 CORRIDOR HAVE
RECEIVED VERY BENEFICIAL RAINFALL TODAY...WITH A FEW MARGINALLY
STRONG TO SEVERE STORMS AS WELL. ADDITIONAL CONVECTION EXPECTED TO
DEVELOP FURTHER WEST AND EAST OF CURRENT ACTIVITY AS OUTFLOW
BOUNDARIES SPREAD OUTWARD FROM CURRENT CONVECTION. ALSO ANTICIPATE
DEVELOPMENT ON THE PLATEAU AS TEMPERATURES HEAT UP INTO THE MID
90S. CONVECTION SHOULD CONTINUE INTO THIS EVENING BEFORE
DIMINISHING OVERNIGHT...WITH LOWS ONCE AGAIN IN THE 70S AREAWIDE.

MAIN FORECAST ISSUES FOR THE NEXT SEVEN DAYS INVOLVE PRECIP
CHANCES EACH DAY...AND WHAT IMPACTS RAIN AND CLOUDS WILL HAVE ON
TEMPS. GFS/ECMWF PROG THE H5 RIDGE THAT BROUGHT ALL THE RECORD
HEAT TO OUR CWA TO DISSIPATE...WITH A WEAK H5 TROUGH MOVING ACROSS
THE REGION ON TUESDAY. FROM INDEPENDENCE DAY ONWARD...GLOBAL
MODELS INDICATE H5 RIDGE WILL THEN REDEVELOP OVER THE
MIDWEST...WITH MIDDLE TENNESSEE IN NORTHERLY AND THEN EASTERLY
FLOW AS ON THE EAST SIDE OF THE HIGH ALOFT AS WE PROGRESS THROUGH
THE FORECAST PERIOD. WITH DEEP LAYER MOISTURE NOW HAVING RETURNED
TO THE MIDSTATE...MODELS PROG PWAT VALUES TO REMAIN AT OR ABOVE
1.5 INCHES EACH DAY FOR THE FORESEEABLE FUTURE. ALL OF THIS
SUGGESTS DAILY LOW PRECIP CHANCES EACH AFTERNOON/EVENING. WILL
ALSO HAVE TO WATCH CONVECTION THAT DEVELOPS EACH DAY TO OUR NORTH
AS IT COULD ALSO SLIDE SOUTHWARD INTO OUR FORECAST AREA.

DESPITE RIDGE WEAKENING ALOFT...CONTINUED WARM THERMODYNAMIC
PROFILES WITH 850MB TEMPS IN THE 20C RANGE AND ONGOING DROUGHT
CONDITIONS SUGGEST GUIDANCE REMAINS TOO LOW ON HIGHS EACH
DAY...AND HAVE GONE 1-3 DEGREES ABOVE GUIDANCE MOST DAYS THROUGH
THE FORECAST PERIOD WITH HIGHS IN THE 90S AND LOWS IN THE UPPER
60S AND 70S. HOWEVER...EFFECTS OF CONVECTIVE OUTFLOWS COULD KEEP
SOME LOCATIONS FROM REACHING FORECAST HIGHS EACH DAY. AFTER THE
CURRENT FORECAST PERIOD...MODELS TRENDING TOWARDS A NORTHWEST FLOW
PATTERN DEVELOPING OVER THE REGION...WITH A WEAK FRONT SLIPPING
SOUTHWARD INTO THE MID STATE. THIS WOULD GIVE US MUCH BETTER
CHANCES FOR RAIN EARLY NEXT WEEK IF IT PANS OUT...SO KEEP YOUR
FINGERS CROSSED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 2, 5:00 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON JUL 2 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, Jul 2, 4:19 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 NW LIVINGSTON         36.44N 85.39W
07/02/2012  M0.50 INCH       OVERTON            TN   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED

&&

11
Special weather statement, Jul 2, 4:37 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
437 PM CDT MON JUL 2 2012

TNZ060>062-075-095-022230-
BEDFORD-GILES-MARSHALL-MAURY-RUTHERFORD-
437 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...GILES...MARSHALL...
MAURY AND RUTHERFORD COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 10 MILES SOUTHEAST OF MOUNT PLEASANT...OR 11
MILES SOUTH OF COLUMBIA...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3553 8724 3571 8674 3570 8674 3571 8673
      3571 8669 3573 8669 3576 8661 3536 8653
      3537 8659 3534 8660 3535 8709

07
Special weather statement, Jul 2, 4:58 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT MON JUL 2 2012

TNZ009-010-031>034-022245-
CLAY-FENTRESS-JACKSON-MACON-OVERTON-PUTNAM-
458 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...JACKSON...
MACON...OVERTON AND PUTNAM COUNTIES...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST
OF LAFAYETTE TO 6 MILES SOUTH OF LIVINGSTON...MOVING SLOWLY
SOUTHEAST.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3662 8556 3617 8489 3615 8495 3617 8503
      3613 8508 3611 8521 3661 8608 3664 8600

11
Special weather statement, Jul 2, 5:36 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT MON JUL 2 2012

TNZ010-031>034-065-066-080-022330-
CLAY-CUMBERLAND-FENTRESS-JACKSON-OVERTON-PUTNAM-VAN BUREN-WHITE-
536 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...CUMBERLAND...FENTRESS...
JACKSON...OVERTON...PUTNAM...VAN BUREN AND WHITE COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR ALGOOD...OR 8 MILES NORTHEAST OF
COOKEVILLE...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  ALGOOD BY 545 PM CDT.
  MONTEREY BY 630 PM CDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3582 8478 3576 8491 3574 8503 3576 8504
      3576 8523 3576 8526 3568 8529 3567 8533
      3636 8572 3651 8542 3617 8490 3616 8490
      3610 8483 3609 8480 3599 8471 3591 8467

07
Special weather statement, Jul 2, 5:42 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CDT MON JUL 2 2012

TNZ064-065-078>080-022345-
DE KALB-GRUNDY-VAN BUREN-WARREN-WHITE-
542 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...GRUNDY...VAN BUREN...
WARREN AND WHITE COUNTIES...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONGS THUNDERSTORM 5 MILES WEST OF SPENCER...MOVING SOUTH AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3522 8588 3585 8582 3592 8547 3565 8533
      3554 8546 3552 8559 3549 8553 3543 8553
      3541 8549 3536 8550 3531 8556 3528 8570
      3525 8570 3522 8580 3523 8585

07
Special weather statement, Jul 2, 6:39 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT MON JUL 2 2012

TNZ032-065-066-080-030015-
CUMBERLAND-PUTNAM-VAN BUREN-WHITE-
639 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...PUTNAM...VAN BUREN
AND WHITE COUNTIES...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF SPARTA AND JUST EAST OF
CROSSVILLE...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3582 8478 3576 8492 3574 8502 3576 8504
      3576 8525 3572 8526 3565 8534 3602 8553
      3616 8497 3615 8496 3616 8491 3610 8483
      3609 8480 3599 8471 3591 8467

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:34 PM CDTFlash Flood WarningOHXCumberland, Van Buren, White87 min
Jul 3, 12:25 PM CDTSpecial Weather StatementOHXCumberland50 min
Jul 3, 12:43 PM CDTSpecial Weather StatementOHXFentress47 min
Jul 3, 1:27 PM CDTSpecial Weather StatementOHXFentress63 min
Jul 3, 2:47 PM CDTSpecial Weather StatementOHXPickett43 min
Jul 3, 5:14 PM CDTSpecial Weather StatementOHXStewart31 min

Nearby

Flash Flood Warnings in Tennessee, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.